Volume 16, issue 3 (2012)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 6, 3191–3810
Issue 5, 2557–3190
Issue 4, 1931–2555
Issue 3, 1285–1930
Issue 2, 647–1283
Issue 1, 1–645

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Whitney tower concordance of classical links

James Conant, Rob Schneiderman and Peter Teichner

Geometry & Topology 16 (2012) 1419–1479
Abstract

This paper computes Whitney tower filtrations of classical links. Whitney towers consist of iterated stages of Whitney disks and allow a tree-valued intersection theory, showing that the associated graded quotients of the filtration are finitely generated abelian groups. Twisted Whitney towers are studied and a new quadratic refinement of the intersection theory is introduced, measuring Whitney disk framing obstructions. It is shown that the filtrations are completely classified by Milnor invariants together with new higher-order Sato–Levine and higher-order Arf invariants, which are obstructions to framing a twisted Whitney tower in the 4–ball bounded by a link in the 3–sphere. Applications include computation of the grope filtration and new geometric characterizations of Milnor’s link invariants.

Keywords
Whitney tower, grope, link concordance, tree, higher-order Arf invariant, higher-order Sato–Levine invariant, twisted Whitney disk
Mathematical Subject Classification 2010
Primary: 57M25, 57M27, 57Q60
Secondary: 57N10
References
Publication
Received: 4 February 2011
Revised: 28 May 2012
Accepted: 28 May 2012
Published: 24 July 2012
Proposed: Rob Kirby
Seconded: Ronald J Stern, David Gabai
Authors
James Conant
Department of Mathematics
University of Tennessee
Knoxville TN 37996
USA
http://www.math.utk.edu/~jconant/
Rob Schneiderman
Department of Mathematics and Computer Science
Lehman College, CUNY
Bronx NY 10468-1589
USA
http://comet.lehman.cuny.edu/schneiderman/
Peter Teichner
Department of Mathematics
University of California, Berkeley
Berkeley CA 94720-3840
USA
Max-Planck Institut für Mathematik, Bonn, Germany
http://math.berkeley.edu/~teichner/